MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Model Number RBY4C1035-B
Medical Device Problem Codes Physical Resistance/Sticking (4012); Premature Separation (4045)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/30/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal iliac artery (iia) using ruby coils, pod packing coil (podj) and, non-penumbra microcatheter.It was noted that the patient anatomy was highly tortuous, slightly calcified and narrowed.During the procedure, the physician successfully implanted a ruby coil and a podj in the target vessel using the microcatheter.The physician then experienced resistance after advancing another ruby coil at approximately 10 to 15 centimeters from the distal end of the introducer sheath and decided to remove the ruby coil.However, upon removal of the ruby coil, the physician noticed that the ruby coil unintentionally detached at the proximal end of the microcatheter.Therefore, the microcatheter containing the detached ruby coil was removed and the ruby coil was flushed out.The procedure was completed using additional ruby coils, pod pcs and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 15.0, 62.0, and 142.0 cm from the proximal end.The pusher assembly was fractured approximately 5.0 cm from the proximal end.The embolization coil was detached from its pusher assembly inside the introducer sheath.The pull wire was advanced distal to the distal detachment tip (ddt).The introducer sheath was kinked approximately 69.5 cm from the distal tip.Conclusions: evaluation of the returned ruby coil confirmed that the embolization coil was detached from its pusher assembly, in addition, the pull wire was not within the ddt alignment feature and advanced distal to the ddt.If the ruby coil is forcefully manipulated against resistance, the pusher assembly may elongate beyond the reach of the distal tip of the pull wire and the embolization coil may detach.Further evaluation of the ruby coil revealed a pusher assembly fracture, pusher assembly kinks and a kinked introducer sheath.These damages were likely incidental to the reported complaint.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9735395
Report Number3005168196-2020-00232
Device Sequence Number13541317
Product Code HCG
UDI-Device Identifier00814548018669
UDI-Public00814548018669
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K173614
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/30/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberRBY4C1035-B
Device Catalogue NumberRBY4C1035
Device Lot NumberF87018
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/20/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 01/30/2020
Supplement Date Received by Manufacturer03/23/2020
Initial Report FDA Received Date02/20/2020
Supplement Report FDA Received Date04/14/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005